Gotta love those beta bockers

I have posted before about my biggest problem with taking metoprolol--fatigue. Doctors have decided that we need to rule out other possible causes for my bone-tired, sleep-10-hours-a-night, then nap-during-the-day symptoms. I am on a waiting list for approval for a cpap device (since I've already had one & sent it back, insurance seems reluctant to try again!). I'm aso trying to address the sometimes severe depression that I experience, which is a whole other can of worms. I don't even know if the depression is causing the problems, or the problems cause depression, so hmmm.

Anyway, this isn't about that. I have been noticing that my hair seems to be getting thinner. Like, at first I thought my part was widening, so parted my hair differently. Then noticed that it didn't matter where it parted, you could see light reflecting off my scalp. Not a good look, so tried a new hairstyle that "fluffed" a bit more. Just now, whie washing my hair, I felt that it was noticeably lacking volume. I've never had luxurious locks, but this was like, Where is my hair?? I figured this is maybe one of the lovely perks that come with age. I remember my mother complaining about her hair thinning, but she was 80s & I'm 60s! So I looked up which medications can cause hair loss, and guess what made the list? My favorite--beta blockers!

I know that this is a pretty minor issue, considering I am alive & all, but was just wondering if anyone can relate? Also, anyone know any good wig companies? 


8 Comments

Look at other meds too

by Gemita - 2022-10-27 16:05:45

TLee, Loved your message.  Your sense of humour comes through so strongly and I know you will get through this.  I hope the CPAP helps to treat your overwhelming fatigue and that you will find a comfortable mask.  Work with a technician and try lots of different masks and don’t give up trying until you succeed.  

You are doing remarkably well, despite having to cope with severe depression.  Perhaps CBT therapy might help if you are willing to discuss this with your doctors.  You don’t need a wig.  You are just fine as you are and even if beta blockers, statins, anticoagulants or any other meds are causing your hair thinning, it should only be temporary until you stop or lower the dose of any offending medication, so there is hope.

I am on Bisoprolol and my hair is still quite thick.  I am also on an anticoagulant.  We can shed lots of hair with the change of the seasons also, so don’t rule this out. 

Metoprolol is a cardio selective medication, which means it mainly targets the heart, but perhaps at higher doses it will have a stronger, more general effect on other systems, like the lungs and maybe even on the hair follicles.  Lowering the dose or a change of beta blocker might help control hair loss.

I see also TLee that antidepressants can cause hair loss if you are taking these already?  Then, although rarely, Tikosyn may also cause hair loss.  And let us not forget your general health is rather depressed too, so lots of potential causes to discuss with your doctor.  

I Hope It Gets Better

by MinimeJer05 - 2022-10-27 16:09:20

Hello,

I will start off with saying I don't know any good wig companies and I am sorry to hear about your hair. I honestly never new that certain beta blockers could cause hair loss (I am on a few and have noticed I am only 31 and my hair has been getting thinner and just not...not much left!).

Aas for your tiredness and fatigue. I believe depression can cause you to be very tired and burned out -- I know whenever I am severly depressed I just can't find the energy to leave the couch. I hope that you can get that under control.

As for CPAP, I got one earlier this year and it has made a world's of difference for my tiredness and overall daily energy. I never realized what a GOOD night's sleep felt like until I went to bed with the CPAP and now it is a priority to be used every night and taken with me on any and all travels -- I couldn't function without it. 

Hopefully you get a new machine soon and that it helps you out. Sometimes, tackling one of the problems can help lead to fixing other ones -- I think not being able to sleep would cause me to be depressed, which in return would make me even more tired, on top of the beta-blockers doing some of that too.

One step at a time :)

Take care

Jer

Where did my hair go?

by Persephone - 2022-10-27 17:36:41

Fully with you on this. While I can't complain too much (yet), out the hair comes. Makes me want to slightly change the words of the great Supremes' song "Where Did Our Love Go" and belt it out :)

I'm thinking skin problems have something to do with my case - eczema and maybe now psoriasis. 

Hair thinning

by Lavender - 2022-10-27 17:47:13

A pcp I used to go to put me on ziac. My hair got see through. It was dumb because I was fainting and later found to have bradycardia. I should've never been on it. My blood pressure was a bit high and losing a few pounds put it back to its normal low. My hair recovered to normal. 


Coloring your hair can thin it out for some folks. My hairdresser told me years ago that I could have lots of white hair if I quit coloring it or not so much brown hair if I continued coloring. I stopped coloring. Lol at people asking me how I get it so white. I'm amused by the young girls dyeing their hair white or gray! 
 

(The same pcp misdiagnosed a couple other things and I found a new group of doctors.)

Depression is a tough one. Be sure to go outside often, learn to meditate...eat well... and listen to self encouragement on YouTube by Michael Sealey. 

Hair loss

by AgentX86 - 2022-10-27 22:13:11

I hear that problem.  I haven't had too much of a problem with hair loss, at least for my age, just thin on the top.  I make up for it by being lazy and not getting it cut more than two or three times a year. 😁

However, my wife has had very little hair for several decades. She's very sensitive about it but won't wear a wig, either.  Everyone will know anyway.

Wigs and depression

by Gotrhythm - 2022-10-28 13:59:49

I hear you on the depression. Do I feel depressed because I feel rotten, or do I feel rotten because I'm depressed?  Mine miraculously disappeared when we finally got my pacemaker settings just right, including taking the base rate from 65 to 70.

Hair? Mine is thinning and I blame it on genetics. I broke down about 10 years ago and bought a wig. You can get a surprisingly natural-looking, machine made one online for not much money. $35-60. Better quality will run $120-175.

I use them when I travel or when I just don't feel like all the futzing and fluffing it takes to make my hair look okay. I don't care if people do know it's a wig, but the machine made ones are good enough that most people never question them. And I feel better going out to meet people when I know I look okay.

"Coloring your hair can thin it"

by Persephone - 2022-10-28 18:21:30

While I realize this is not a "beauty" site, any time I see a comment like Lavender's I feel compelled to echo and support it. For this and a vast number of other reasons, step away from the dye if you're able (and you are).

Have you tried other beta blockers?

by LondonAndy - 2022-10-28 18:32:29

They started me with Metoprolol in 2014 when I had a mechanical heart valve inserted, plus bonus pacemaker due to 'surgical complication'. But I found it didn't agree with me either, and after trying several others over the following months I have been on Nebivolol for most of the time, and found it much better.

You know you're wired when...

You have a 25 year mortgage on your device.

Member Quotes

I swim, scuba, garden, hike, climb, workout, play with the kids, play tennis, baseball, basket ball and rollerblade with mine with no problem.